NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Wednesday, November 26, 2014
Does epinephrine create expansive feeling?
I just went to a new dentist who gave me a shot that had epinephrine in it. The assistant mentioned that to me, as my heart rate increased and I started feeling jittery. Those symptoms decreased quickly, but I still felt "strange" for some time after the lengthy appointment. I questioned how safe it was for me to drive home, I felt so different as I drove.
As I look back on the appointment, I think I may have been feeling a little high. I was more jovial than usual with the assistant, and I laughed instead of got stressed when I had problems with choking.
Could epinephrine have that effect?
Epinephrine is the synthetic drug of a chemical your body normally produces - Adrenaline. You have probably heard of an "Adrenaline Rush" where you feel on top of the world and can do anything. Epinephrine can cause this same reaction as it is the same chemical!! While your reaction is not totally typical, it certainly falls within the range of what patients can experience.
I am glad you made it home safely. No doubt all your vital signs were normal and there would be no objective criteria your dentist could have used to say whether it was safe to drive home or not. However, if you are in doubt in the future, it may be best to wait a few more minutes in the waiting room until you think you are back to normal. Generally, this sensation does not last too long.
Steven I Ganzberg, SB, DMD, MS
Formerly, Clinical Professor of Dentistry
College of Dentistry
The Ohio State University